Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 45, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 12, 2005, 2:10 PM CDT for McPherson County, Kansas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 12, 2005, 2:10 PM CDT (19:10 UTC)
- Expired
- May 12, 2005, 3:00 PM CDT
- In force
- 50 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County McPherson County, KS
The radar
The Wichita radar (KICT), 78 km from the middle of the area, began a volume at 19:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 12, 1:35 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 7.2 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 47 J/kg
- Mixed-layer CIN
- -239 J/kg
- Mixed-layer LCL
- 1153 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 418 m²/s²
- 0-3 km storm-relative helicity
- 395 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KICT 121910
SVRICT
KSC113-122000-
/O.NEW.KICT.SV.W.0045.050512T1910Z-050512T2000Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
210 PM CDT THU MAY 12 2005
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MCPHERSON COUNTY IN CENTRAL KANSAS.
* UNTIL 300 PM CDT.
* AT 202 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 6 MILES SOUTH OF INMAN...OR ABOUT 11 MILES
NORTHEAST OF HUTCHINSON...MOVING NORTHEAST AT 30 MPH.
* LOCATIONS WITHIN THE WARNING INCLUDE...
CANTON...GALVA...INMAN...LINDSBORG...MCPHERSON...MOUNDRIDGE...
ROXBURY
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
HAIL UP TO THE SIZE OF QUARTERS...
WINDS UP TO 60 MILES AN HOUR...
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS.
AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE
LIGHTNING IS IN THE AREA.
LAT...LON 3818 9784 3817 9750 3840 9738 3858 9741
3857 9769
$$
/LAWSON1 follow-up statement
000
WWUS53 KICT 121941
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
241 PM CDT THU MAY 12 2005
KSC113-122000-
/O.CON.KICT.SV.W.0045.000000T0000Z-050512T2000Z/
MCPHERSON KS-
241 PM CDT THU MAY 12 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES FOR MCPHERSON COUNTY UNTIL
300 PM CDT...
AT 237 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS TO AROUND 60 MPH. THIS STORM WAS LOCATED
NEAR GALVA...OR 6 MILES EAST OF MCPHERSON...AND MOVING NORTHEAST AT
30 MPH.
THE SEVERE THUNDERSTORM WILL BE...
4 MILES NORTHWEST OF CANTON BY 250 PM CDT.
NEAR ROXBURY BY 300 PM CDT.
LAT...LON 3818 9784 3817 9750 3840 9738 3858 9741
3857 9769
$$
/URBANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 12:54 PM CDT, 1 hour 16 minutes earlier.
Area forecast discussion, May 12, 12:54 PM CDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE WICHITA KS 1254 PM CDT THU MAY 12 2005 .UPDATE... IN ADDITION TO WHAT WAS MENTIONED IN PREVIOUS DISCUSSIONS BELOW, IT APPEARS A FEW LANDSPOUT TORNADOES COULD BE POSSIBLE THIS AFTERNOON ALONG THE STALLED FRONTAL BOUNDARY EXTENDING FROM ROUGHLY SALINA TO HUTCHINSON TO MEDICINE LODGE. SOME DECENT LOW- LEVEL CAPE WILL EXIST, ESPECIALLY IF TEMPERATURES CAN WARM INTO THE 80S. LOW-LEVEL VORTICITY IS BEING ENHANCED ALONG THE BOUNDARY. IF A STRONG ENOUGH UPDRAFT CAN INTERACT WITH THIS VORTICITY, CANNOT RULE OUT A FEW BRIEF LANDSPOUT TORNADOES. AGAIN, WOULD LIKE TO SEE GREATER INSTABILITY FOR THIS TO HAPPEN. && .PREV DISCUSSION... /ISSUED 1150 AM CDT THU MAY 12 2005/ .UPDATE... CHALLENGE WILL BE SEVERE POTENTIAL THIS AFTERNOON. NORTHEAST TO SOUTHWEST ORIENTED BOUNDARY HAS ESSENTIALLY STALLED FROM NEAR SALINA SOUTHWESTWARD TO NEAR MEDICINE LODGE. THIS IS LIKELY IN RESPONSE TO SHORTWAVE ENERGY APPROACHING THE REGION FROM THE SOUTHWEST. THUNDERSTORM DEVELOPMENT WILL BE FOCUSED IN THE VICINITY OF THIS BOUNDARY THIS AFTERNOON. 12Z MODELS SHOW THIS BOUNDARY RETREATING WESTWARD AND WASHING OUT BY MID AFTERNOON. HOWEVER, THIS SEEMS UNREASONABLE GIVEN GOOD DEWPOINT/TEMPERATURE GRADIENT. HOWEVER, BOUNDARY SHOULD RETROGRADE SOME GIVEN SHALLOW NATURE OF THE COOL AIRMASS DIRECTLY BEHIND IT, BUT COOL AIRMASS BECOMES DEEPER FARTHER WEST, PER DDC 12 SOUNDING. NEVERTHELESS, EXPECTING STORMS TO FIRE THIS AFTERNOON ALONG RETREATING BOUNDARY. ANOTHER POSSIBLE INITIATION POINT COULD BE LOW-LEVEL CONFLUENCE/CONVERGENCE AXIS ROUGHLY ALONG THE KANSAS TURNPIKE. A FEW MORE CLOUDS TODAY THAN YESTERDAY, SO INSTABILITY MAY BE HAMPERED SOME. HOWEVER, DEEP LAYER SHEAR AROUND 40KTS WILL BE ENOUGH FOR SUPERCELLS. PRIMARY THREAT WILL BE LARGE HAIL/DAMAGING WINDS. TORNADO POTENTIAL LOOKS LOW AT THIS TIME, GIVEN VEERED OUT SURFACE FLOW. HOWEVER, FLOW IS MORE BACKED EAST OF THE CONVERGENCE AXIS ALONG AND EAST OF THE TURNPIKE, WHICH COULD ENHANCE TORNADO POTENTIAL WITH ANY SUPERCELLS THAT CAN DEVELOP EAST OF THE TURNPIKE. PER COORDINATION WITH SPC, MODERATE RISK WILL LIKELY BE DOWNGRADED TO A SLIGHT RISK FOR THE FORECAST AREA. BOTTOM LINE...WILL NEED TO WATCH WHAT HAPPENS TO THE BOUNDARY (RETROGRADES WEST, STALLS, WASHES OUT, ETC.). THESE FACTORS WILL INFLUENCE THE AMOUNT OF CONVERGENCE NEEDED FOR CONVECTION. && .PREV DISCUSSION... /ISSUED 402 AM CDT THU MAY 12 2005/ .DISCUSSION... TDY-TONIGHT SEVERAL FACETS TO MONITOR FOR POSSIBLE SEVERE WEATHER TDY, AND HEAVY RAINFALL TONIGHT. LOW CLOUDS ARE DEVELOPING RAPIDLY AND EXPECT A GOOD COVERAGE EARLY IN THE DAY. SEVERE THUNDERSTORM CHANCES TDY WILL BE PREDICATED ON HOW MUCH CLEARING CAN TAKE PLACE, AND IF PRECIP DEVELOPS EARLIER IN THE DAY. IF WE WERE TO SEE SOME GOOD CLEARING THEN THOSE AREAS WOULD HAVE A HIGHER RISK OF SEVERE WEATHER. LARGE HAIL AND DAMAGING WINDS WOULD BE THE MAIN THREAT, HOWEVER IF LOW LEVEL WINDS BACK THEN CHANCES FOR TORNADOES WOULD INCREASE. DAYSHIFT WILL BE MONITORING THINGS AND SHOULD BE ABLE TO BETTER PINPOINT THE RISK AREAS, AS UNCERTAINTY STILL REMAINS HIGH. DECENT SHEAR ALOFT WILL BE OVER THE AREA, SO STRONG TO SEVERE STORMS STILL COULD DEVELOP EVEN IF WE DONT GET IDEAL SURFACE HEATING. HEADING INTO TONIGHT IS WHEN THE HAZARD COULD CHANGE OVER TO A HEAVY RAINFALL THREAT. ALL MODELS SUGGEST THAT A DEEPENING SURFACE LOW WILL OCCUR IN THE TX PANHANDLE TONIGHT. AS A RESULT, THE LOW LEVEL JET WILL INCREASE AND FOCUS CONVERGENCE IN THAT AREA ALONG WITH A INSTABILITY BULLSEYE OF HIGH K-INDEX VALUES. THIS COULD BECOME A FAVORABLE BREEDING GROUND FOR RE-NEWED CONVECTIVE DEVELOPMENT. THE INCREASED DYNAMICS FROM THE RIGHT REAR QUAD OF THE JET AXIS WILL ONLY ENHANCE THIS PROCESS FURTHER ALONG A VERY SLOW MOVING FRONTAL BOUNDARY. THIS WILL CAUSE THUNDERSTORMS TO TRAIN IN A SOUTHWEST TO NORTHEAST PROPAGATION ACROSS THE AREA. THE GFS/UKMET MODELS SEEM TO HAVE A BETTER HANDLE ON THIS COMPARED TO THE NAM MODEL SOLUTION. WE HAVE NOT SEEN ANY RAIN HERE THE PAST FEW DAYS AND OUR FLASH FLOOD GUIDANCE VALUES ARE QUITE HIGH, SO WILL HOLD OFF ON ANY FLOOD WATCH PRODUCT AT THIS TIME. HOWEVER IF THE TRAINING DOES MATERIALIZE THEN THERE WILL BE SOME FLOODING PROBLEMS ACROSS CENTRAL KS. HPC QPF GUIDANCE SEEMS TO BE ON TRACK WITH THIS POSSIBLE SCENARIO. FRI-SAT RAIN CHANCES WILL CONTINUE ON FRIDAY AND SHOULD TAPER OFF FROM NORTHWEST TO SOUTHEAST ACROSS AREA, AS THE FRONT MOVES SLOWLY TO THE EAST. AGAIN COULD SEE SOME DECENT RAINFALL AMOUNTS EARLY ON BEFORE THINGS BEGIN TO WIND DOWN. HIGH TEMPS ON FRIDAY WILL BE HAMPERED BY CLOUDS AND PRECIP AND COULD VERY WELL COME IN LOWER THAN WE CURRENTLY HAVE GOING. HEADING INTO SATURDAY WE WILL SEE A DRYING OUT PERIOD AS DRIER AND COOLER AIR FILTER INTO KS. EXTENDED: SUN-WED MODELS DIFFER ON RETURN FLOW ON THE BACKSIDE OF THE SURFACE RIDGE DURING THIS TIME FRAME. GFS EVEN TRIES TO BLOWUP AND DRIFT A VORT MAX AND POSSIBLE MCS ACROSS WRN AND CEN KS LATE SATURDAY OR EARLY SUN. THIS APPEARS TO BE SOME CONVECTIVE FEEDBACK SHOWING UP IN THE MODEL, WITH ECMWF SHOWING MORE OF A WEAK RIDGE CONTINUING DURING THIS TIME FRAME. SO WILL KEEP THIS TIME FRAME DRY FOR NOW AND LEAN MORE TOWARDS THE ECMWF SOLUTION. UPPER LEVEL RIDGE BEGINS TO BREAK DOWN EARLY IN THIS TIME FRAME WITH ANOTHER LEE SIDE LOW PRESSURE AREA BEGINNING TO DEVELOP EAST OF THE ROCKIES. THIS IS SIMILAR TO THE SCENARIO THAT HAS PLAYED OUT EARLY THIS WEEK, WITH SHRA/TSRA CHANCES STAYING NORTH OR WEST OF THE AREA. GFS TRIES TO BRING THIS SYSTEM INTO THE AREA BY WED, BUT THE SLOWER MORE CONSISTENT ECMWF/UKMET KEEPS THINGS FURTHER WEST. PREFER TO LEAN ON THE SLOWER PROGRESSION FOR NOW AND KEEP THINGS DRY. WILL WAIT FOR LATER RUNS AND HIGHER CONFIDENCE BEFORE INSERTING ANY POPS FOR THIS TIME FRAME. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 80 60 70 50 / 60 80 80 40 HUTCHINSON 77 57 68 48 / 60 80 80 30 NEWTON 79 59 70 49 / 60 80 80 40 ELDORADO 81 62 72 50 / 60 80 80 50 WINFIELD-KWLD 83 63 73 51 / 60 80 80 40 RUSSELL 72 50 67 46 / 50 70 40 20 GREAT BEND 74 52 67 46 / 50 70 50 20 SALINA 76 54 67 47 / 60 80 70 30 MCPHERSON 77 56 68 48 / 60 80 80 30 COFFEYVILLE 84 65 76 53 / 40 60 80 60 CHANUTE 84 64 74 52 / 40 70 80 60 IOLA 84 64 73 51 / 40 70 80 60 && .ICT WATCHES/WARNINGS/ADVISORIES...NONE. && KLEINSASSER/JAKUB
Hazardous weather outlook, May 12, 12:06 PM CDT, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE NATIONAL WEATHER SERVICE WICHITA KS 1206 PM CDT THU MAY 12 2005 KSZ032-033-047>053-067>072-082-083-091>096-098>100-131200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 1206 PM CDT THU MAY 12 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE WEATHER AND HEAVY RAINFALL WILL BE POSSIBLE ACROSS THE AREA THIS AFTERNOON AND TONIGHT. IT APPEARS THE BEST CHANCE FOR SEVERE THUNDERSTORMS THIS AFTERNOON WILL BE GENERALLY ALONG AND EAST OF A LINE EXTENDING FROM SALINA TO LYONS, AND ALONG AND WEST OF A LINE EXTENDING FROM YATES CENTER TO SEDAN. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS. TORNADO POTENTIAL LOOKS LOW AT THIS TIME. HOWEVER, ISOLATED TORNADOES CANNOT BE RULED OUT, ESPECIALLY IF PLENTY OF SUNSHINE OCCURS AND SURFACE WINDS BACK TO THE SOUTHEAST. THE AREA GREATEST AT RISK FOR POSSIBLE TORNADOES WILL LIKELY BE SOUTH CENTRAL KANSAS. THUNDERSTORMS ARE EXPECTED TO BECOME MORE NUMEROUS TONIGHT, AS THE LOW LEVEL JET INCREASES ACROSS THE REGION. HEAVY RAINFALL AMOUNTS WILL BE POSSIBLE OVER THE AREA, AS RICH GULF MOISTURE INTERACTS WITH A SLOW MOVING COLD FRONT. TRAINING OF THUNDERSTORMS COULD OCCUR DUE TO THE SLOW MOVEMENT OF THE FRONT. PLEASE CHECK BACK LATER TODAY FOR THE LATEST UPDATES AND OUTLOOKS ON THIS DEVELOPING WEATHER SCENARIO. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORM CHANCES WILL CONTINUE ACROSS THE AREA FOR FRIDAY AND FRIDAY NIGHT. HEAVY RAINFALL WILL BE POSSIBLE EARLY IN THE DAY OVER SOUTH CENTRAL AND SOUTHEAST KANSAS, AS A COLD FRONT MOVES SLOWLY EAST ACROSS THE REGION. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON THROUGH THIS EVENING. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM JAKUB/KLEINSASSER
In the hours before
Special weather statement, May 12, 1:37 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 137 PM CDT THU MAY 12 2005 KSZ032>033-042-048>053-067>068-082>083-091>092-130200- BARTON KS-CHASE KS-ELLSWORTH KS-HARPER KS-HARVEY KS- KINGMAN KS-LINCOLN KS-MCPHERSON KS-MARION KS-RENO KS- RICE KS-RUSSELL KS-SALINE KS-SEDGWICK KS-SUMNER KS- THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 258 UNTIL 900 PM CDT THURSDAY EVENING FOR THE FOLLOWING AREAS IN CENTRAL KANSAS THIS WATCH INCLUDES 9 COUNTIES BARTON CHASE ELLSWORTH LINCOLN MARION MCPHERSON RICE RUSSELL SALINE IN SOUTH CENTRAL KANSAS THIS WATCH INCLUDES 6 COUNTIES HARPER HARVEY KINGMAN RENO SEDGWICK SUMNER INCLUDING THE CITIES OF DOWNTOWN WICHITA...GREAT BEND...HUTCHINSON... MCPHERSON...RUSSELL AND SALINA.
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 2:13 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, Reno | 47 min |
| May 12, 2:24 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 21 min |
| May 12, 2:30 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 30 min |
| May 12, 2:52 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, Sedgwick | 28 min |
| May 12, 2:56 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Marion | 49 min |
| May 12, 3:17 PM CDT | Severe Thunderstorm Warning | ICT | Harper, Kingman | 40 min |
| May 12, 3:36 PM CDT | Severe Thunderstorm Warning | ICT | Kingman, Reno | 39 min |
| May 12, 3:38 PM CDT | Flash Flood Warning | ICT | McPherson | 6 hr |
| May 12, 4:24 PM CDT | Flash Flood Warning | ICT | Marion | 5 hr |
| May 12, 4:48 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 33 min |
| May 12, 6:07 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 25 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.